Alert archive / Wyoming / High Wind Warnings in 2014

High Wind Warning 30, NWS Riverton, WY

December 22, 2014Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 22, 2014, 11:25 PM MST for Johnson County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2014, 11:25 PM MST (06:25 UTC)
Expired
Dec 23, 2014, 5:10 AM MST
In force
6 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WWUS75 KRIW 230625
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1125 PM MST MON DEC 22 2014

WYZ010-231300-
/O.NEW.KRIW.HW.W.0030.141223T0625Z-141223T1300Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
1125 PM MST MON DEC 22 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM MST TUESDAY. 


* SUMMARY AND TIMING...STRONG NORTHWEST WIND WILL CONTINUE UNTIL
  AROUND DAWN BEFORE DIMINISHING.  

* WIND...NORTHWEST WIND AT 30 TO 40 MPH WITH GUSTS OF 60 TO 70
  MPH.  

* IMPACTS...THESE STRONG WINDS MAY CAUSE LOSS OF VEHICLE CONTROL
  OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELLING EMPTY OR WITH
  A LIGHT LOAD. STRONG WINDS MAY ALSO RESULT IN DOWNED TREES OR
  LARGE TREE LIMBS AND POWER LINES. DO NOT GO NEAR DOWNED POWER
  LINES AND NOTIFY LAW ENFORCEMENT AND THE POWER COMPANY OF ANY
  DOWNED LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
1 follow-up statement
563 
WWUS75 KRIW 231210
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
510 AM MST TUE DEC 23 2014

WYZ010-231315-
/O.CAN.KRIW.HW.W.0030.000000T0000Z-141223T1300Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
510 AM MST TUE DEC 23 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. 

WIND SPEEDS AT THE BUFFALO AIRPORT AND ALONG INTERSTATE 90
NORTHWEST OF BUFFALO HAVE DECREASED TO 25 TO 35 MPH WITH GUSTS TO
45 MPH. THE WIND WILL GRADUALLY LOWER THIS MORNING. 

THE THREAT FOR HIGH WIND SPEEDS OF 40 TO 50 MPH WITH HIGHER GUSTS
HAS ENDED AND THUS THE HIGH WIND WARNING HAS BEEN CANCELLED. 

MOTORISTS SHOULD STILL EXPECT WIND GUSTS OVER 40 MPH IN SPOTS
UNTIL AROUND 900 AM. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 22, 2:20 PM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Dec 22, 2:20 PM MST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MST MON DEC 22 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY

AS THE MAIN TROUGH MOVES EAST AND UNDERGOES RAPID CYCLOGENESIS IN
THE PLAINS THERE WILL STILL BE A FEW HOURS OF STEEP LAPSE RATES AS
THE COLD POOL SETTLES AT THE BACK EDGE OF THE TROUGH...FOLLOWED BY
SOME WRAP-AROUND MOISTURE AND SHORT WAVE THAT WILL BRING ANOTHER
ROUND OF LIGHT SNOW TO THE EASTERN THIRD OF THE FORECAST AREA
TONIGHT. IT WILL ALSO BE ACCOMPANIED BY SOME STRONG NORTHERLY WIND
WITH GUSTS OVER 50 MPH EXPECTED AROUND BUFFALO THIS
EVENING...ELSEWHERE EXPECT STEADY 15 TO 25 MPH WINDS ACROSS MUCH OF
THE AREA BETWEEN SUNSET AND MIDNIGHT WITH WIND AND SNOW TAPERING OFF
THEREAFTER.

ON TUESDAY...HIGH PRESSURE BUILDS INTO THE WEST WITH ANOTHER SNOW
SHOWER OR TWO POSSIBLE ALONG THE I25 CORRIDOR AND IN THE BIGHORNS.
ELSEWHERE...CLEARING AND COOL WITH DECREASING WINDS.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

A TRANSIENT RIDGE BUILDS IN FOR TUESDAY NIGHT FOR DRY WEATHER
EVERYWHERE. THEN ON WEDNESDAY...THE NEXT UPSTREAM SHORTWAVE TROUGH
WILL APPROACH THE PACIFIC COAST. AS A RESULT...LIGHT SNOW WILL BREAK
OUT IN NORTHWEST WYOMING. AS THE TROUGH APPROACHES...THE GRADIENT
WILL RETIGHTEN AND A RESULTANT SURFACE LEE SIDE TROUGH WILL DEVELOP
WITH SOUTHWEST WINDS INCREASING FROM THE GREEN MTNS TO CASPER. THE
TROUGH WILL THEN DIG OVER THE GREAT BASIN WEDNESDAY NIGHT WITH THE
WEST SOUTHWEST DIFLUENT UPSLOPE FLOW INCREASING IN THE FAR WEST OUT
AHEAD OF THE APPROACHING TROUGH FOR INCREASING SNOWFALL IN THE FAR
WEST. 12Z THURSDAY IS WHERE THE GFS AND THE ECMWF BEGIN TO DIVERGE.
THE GFS CLOSES THE TROUGH OVER SOUTHERN IDAHO AND TRACKS IT EAST
ACROSS SOUTHERN WYOMING...ROUGHLY ALONG THE NORTHERN SWEETWATER
COUNTY BORDER DURING THE DAY THURSDAY. THIS IS A GREAT TRACK FOR
WIDESPREAD SNOWFALL ACROSS THE ENTIRE CWA CHRISTMAS DAY GIVEN THE
FAVORABLE POSITION OF THE LEFT FRONT QUAD OF THE JET ALONG WITH
AMPLE Q VECTOR FORCING AND WEAK ISENTROPIC LIFT FROM THE NORTH. THE
SFC LOW...AS PROGGED BY THE GFS...WILL FORM OVER SE COLORADO AND
PROVIDE THE LOW LEVEL UPSLOPE FLOW AND RESULTANT SNOWFALL WITH THE
HELP FROM THE SEEDER FEEDER ACTION FROM THE CLOUDS ABOVE...LINKED TO
THE AFOREMENTIONED UPPER AIR DYNAMICS. THIS TRACK IS FARTHER SOUTH
THEN THE NORTHERN WYOMING ROUTE OF THE PREVIOUS GFS RUN. THE EURO
KEEPS THE TROUGH OPEN AND FOCUSES MOST OF THE ENERGY TO THE SOUTH
OVER THE FOUR CORNERS AREA. WILL KEEP LIKELY POPS EVERYWHERE THU FOR
NOW. SNOWFALL WILL SLOWLY DECREASE THURSDAY NIGHT AS THE TROUGH
MOVES EAST. EXCEPT FOR ISOLATED MTN SNOW SHOWERS ON FRIDAY DUE TO A
VORT LOBE IN THE NW FLOW ON THE BACKSIDE OF THE MAIN TROUGH...EXPECT
MAINLY DRY CONDITIONS. ON SATURDAY THE FLOW WILL BACK TO WESTERLY
AGAIN RESULTING IN INCREASING UPSLOPE SNOWFALL FOR THE FAR WEST IN
RESPONSE TO A TROUGH MOVING ONSHORE TO THE PACIFIC NORTHWEST. THE
SNOWFALL WILL INTENSIFY SATURDAY NIGHT AS THE TROUGH DIGS OVER THE
PAC NW. FOR SUNDAY AND MONDAY...THE GFS AND THE EURO ARE
SURPRISINGLY SIMILAR IN CARVING OUT THE TROUGH OVER THE GREAT BASIN
AND ATTEMPTING TO CLOSE IT OFF OVER THE VCNTY OF SLC. THE GFS PLACES
THE H7 LOW RIGHT OVER CENTRAL WY SUNDAY. HAVE HIGH CHC POPS OVER THE MUCH
OF THE CWA SUNDAY AND SUNDAY NIGHT. THIS WILL BE A COLDER SYSTEM
THAN THE CHRISTMAS STORM WITH -20C H7 TEMPS BEING PULLED SOUTHWEST
FROM THE HUDSON BAY AREA BEHIND THE ASCT COLD FRONT SUNDAY NT. TEMPS
WILL WARM WED WITH ABOVE FREEZING TEMPS IN MANY AREAS EAST OF THE
DIVIDE AHEAD OF THE SNOW EVENT ON CHRISTMAS EVE. THEN EXPECT
SEASONABLY COLD TEMPS THROUGH SUNDAY. BEHIND AND AFTER THE COLD
SYSTEM SUNDAY NIGHT...MANY AREAS WILL STRUGGLE TO GET ABOVE THE
TEENS MONDAY.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

AREAS OF GUSTY NORTHWEST WIND WILL REMAIN...ESPECIALLY VCNTY
KDUB-KRIW AND KBYG...THROUGH ABOUT 12Z TUE WITH DECREASING WINDS
THEREAFTER. -SHSN ACTIVITY WILL REMAIN MOSTLY ISOLD-WDLY SCT WITH
MORE NMRS SHSN OBSCURING THE SURROUNDING MTNS THRU 03Z. SOME
WRAPAROUND MOISTURE IS EXPECTED TO PUSH BACK FROM AN UPPER LOW OVER
THE PLAINS INTO EASTERN WYOMING TONIGHT...AND THIS MAY BRING MORE
WIDESPREAD MVFR/IFR -SN AS FAR WEST AS THE BIGHORN RANGE TO VCNTY
KCPR...IN ADDITION TO THE GUSTY 15 TO 30KT WINDS...GUSTS OVER 45KT
EXPECTED NEAR BYG...COULD ALSO RESULT IN AREAS OF BLSN.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTH ALONG THE DIVIDE EARLY IN
THE PERIOD...EXITING SOUTH OF INTERSTATE 80 THIS EVENING. SNOW
SHOWER ACTIVITY WILL EVENTUALLY WANE...IMPROVING CONDITIONS
FOLLOWING THE DISTURBANCE THIS EVENING. CLEARING CONDITIONS AND
DIMINISHING WIND WILL FOLLOW OVERNIGHT WITH MOST AREAS EXPECTED TO
REMAIN FOG FREE DUE TO THE CONTINUED NORTHWEST BREEZES...HOWEVER
CONDITIONS WILL EVENTUALLY BECOME CALM ENOUGH IN THE FAR WESTERN
VALLEYS FOR SOME PATCHY FOG...ESPECIALLY NEAR KJAC.

&&

.FIRE WEATHER...

GUSTY WIND WILL REMAIN ACROSS MUCH OF THE FORECAST AREA...WITH WIND
WEAKENING DURING THE OVERNIGHT HOURS. TEMPERATURES WILL CONTINUE TO
COOL TUESDAY BEFORE EXPERIENCING A SLIGHT WARMING ON WEDNESDAY. SNOW
SHOWERS WILL TAPER OFF AFTER SUNSET WITH A PERIOD OF SNOW LINGERING
ACROSS CASEPR DISPATCH PAST MIDNIGHT. THE NEXT APPROACHING TROUGH
WILL MOVE INTO NORTHWESTERN WYOMING WEDNESDAY AFTERNOON AND
EVENING...AND WILL SPREAD EAST THROUGH THE OVERNIGHT HOURS INTO
CHRISTMAS DAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ALLEN
LONG TERM...LIPSON
AVIATION...ALLEN
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 22, 4:00 AM MST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST MON DEC 22 2014

WYZ001>020-022>030-231300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOWFALL WILL CONTINUE TODAY...MOVING INTO EASTERN WYOMING
THROUGH THE MORNING AND AFTERNOON. TRAVEL MAY BE IMPACTED BY
SNOWFALL AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY NIGHT THROUGH CHRISTMAS NIGHT...A NEW STORM SYSTEM WILL
IMPACT THE REGION. SNOW STARTS IN THE WEST WEDNESDAY NIGHT AND
SPREADS EAST OF THE DIVIDE CHRISTMAS DAY INTO CHRISTMAS NIGHT.
BASED ON THE CURRENT TRACK...SNOW AMOUNTS LOOK TO BE LIGHT...BUT
ENOUGH TO HAVE TRAVEL IMPACTS. STAY TUNED FOR UPDATES TO THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 22, 6:09 PM MST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
609 PM MST MON DEC 22 2014

WYZ010-230615-
NORTHEAST JOHNSON COUNTY-
609 PM MST MON DEC 22 2014

VERY WINDY CONDITIONS WITH NORTHWEST WIND AT 30 TO 35 MPH WITH GUSTS
NEAR 55 MPH WILL CONTINUE THIS EVENING ACROSS NORTHEAST JOHNSON
COUNTY.  WINDS ARE EXPECTED TO GRADUALLY DIMINISH EARLY MONDAY
MORNING.  IN ADDITION...AREAS OF LIGHT SNOW WILL INCREASE ACROSS THE
AREA AROUND 8 PM AND PERSIST UNTIL AROUND MIDNIGHT BEFORE TAPERING
OFF.   ACCUMULATIONS WILL BE LIGHT...AROUND AN INCH OR LESS.
HOWEVER THE COMBINATION OF SNOW AND WIND WILL RESULT IN BLOWING SNOW
AND LIMITED VISIBILITY AT TIMES THIS EVENING.

THESE STRONG WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER
TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD.
CONTROLLING A VEHICLE IN THESE WINDS IS EVEN MORE DIFFICULT WHEN
SLICK ROAD CONDITIONS ARE PRESENT.

LIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:31 PM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Natrona, Sublette, Sweetwater22 hr

Nearby

High Wind Warnings in Wyoming, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.